Alcohol can complicate treatment of many disorders and diseases in more ways than one. Depending on the drug, the person and the progression of treatment, alcohol consumption while undergoing treatment for things like depression or anxiety can be detrimental to the overall flow of recovery or even fatal to the patient. With that in mind, the interaction of alcohol with Pamelor is generally ill-advised.
Much like Anafranil and Sinequan, Pamelor is a tricyclic antidepressant (TCA) and is dosed in either a capsule, tablet or solution form. This class of drugs works to increase the amount of serotonin and norepinephrine in the brain by blocking reuptake pumps at the synapses between the two chemicals. Those who suffer from depression tend to have lower levels of serotonin and norepinephrine.
Nortriptyline is not only used for the treatment of depression or anxiety, but it is also indicated for the treatment of particular nerve pains, such as burning, shooting or stabbing sensations.
Pamelor does have several side effects, far more than selective serotonin reuptake inhibitors (SSRIs). However, most are said to be flu-like and generally short-lived. Some general side effects of the drug include dry mouth, dizziness/lightheadedness, constipation and blurred vision, while other more severe (but less frequent) side effects include trembling, fainting, difficulty relieving oneself and irregular heartbeat.
TCAs have been figuratively put under a microscope for decades due to their controversial, potentially dependent effects on those prescribed the drug. For this reason, maintaining a consistent treatment schedule and consulting with your doctor before deciding to halt treatment with antidepressants are two pivotal ways to avoid the onset of withdrawal symptoms and an increase in depressive behavior.
For starters, it is best to abstain from alcohol upon the first few doses of Pamelor, as each body can react differently to foreign chemicals and medicines. The initial reaction to antidepressant treatment helps set the tone for how treatment should continue, so it is best to allow yourself time to get acclimated to the drug before potentially compromising treatment with alcohol. At the point of regularity when the substance has taken effect, controlled alcohol consumption may be acceptable but only in moderation and with direction from the prescribing doctor.
Moreover, alcohol’s depressant features can work together with the drowsiness brought upon by Pamelor, making patients more heavily sedated than the usual effects of the two separately. This can make operating machinery or driving vehicles difficult to nearly impossible. The combination of alcohol and Pamelor can also worsen feelings of depression or prompt alcohol misuse over time. Nortriptyline can react differently when interacting with other drugs as well, like antihistamines and other allergy medications, sedatives and tranquilizers to name a few.
The consensus is simply this: ingesting alcohol (especially in excess) alongside Pamelor may not necessarily guarantee lethal side effects every time, but it is sure to have more damaging effects on the patient than beneficial ones. Only after inquiring with your physician should you consider consuming alcohol while on Pamelor.
Alcohol misuse can certainly arise if someone combines nortriptyline and alcohol, but the dedicated and passionate staff at The Recovery Village are available 24/7 to make the road to recovery easier. Support is always just a few clicks away. Visit our philosophy page to learn more about our mission. You’re never alone.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.